Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Azathioprine

villiervillier Posts: 4,426
edited 3. Feb 2015, 15:28 in Living with Arthritis archive
Has anyone ever used this DMARD. My Neurologist(still waiting to see a Rheumatologist) is suggesting putting me on this as every time I try to reduce the dosage on my Prednisolone my pain returns(PMR). I know we are all different and all react in different ways, I am looking for advice and tips as I know I will get from my knowledgeable forum friends. xx
Smile a while and while you smile
smile another smile and soon there
will be miles and miles of smiles
just because you smiled I wish your
day is full of Smiles

Comments

  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    Hello Villier, I haven't tried this particular med so cannot help as such, but I do recall the difficulties with reducing prednisolone - it ain't easy and probably more so for you thanks to the PMR. :( I hope you will soon see a rheumatologist - any idea on timescales for that? If pocket duties are required then count me in. ((( ))) DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • Mat48Mat48 Posts: 1,161
    edited 30. Nov -1, 00:00
    Hi - I too am perhaps going to start either this drug Azothioprine or Mycophenolate. I think it is generally quite well tolerated as far as I can gather although my GP said something about tummy upsets being a potential side effect. Worth a try if your consultant thinks it might help and get you off the Pred perhaps? Mat x
    If you get lemons, make lemonade
  • villiervillier Posts: 4,426
    edited 30. Nov -1, 00:00
    Thanks DD, I think I may have slipped through the net, the Neurologist referred me to Rheumatology last September she phoned them a couple of weeks ago as I still wasn't in the system. I think it will be about six to eight weeks before I get an appointment. xx
    Smile a while and while you smile
    smile another smile and soon there
    will be miles and miles of smiles
    just because you smiled I wish your
    day is full of Smiles
  • villiervillier Posts: 4,426
    edited 30. Nov -1, 00:00
    Thanks Mat I will give it a go, anything to get off the steroids, hope whatever one you get put on works for you. xx
    Smile a while and while you smile
    smile another smile and soon there
    will be miles and miles of smiles
    just because you smiled I wish your
    day is full of Smiles
  • StarburstStarburst Posts: 2,546
    edited 30. Nov -1, 00:00
    I was offered azathioprine and leflunomide and chose the latter because it's similar to MTX and I got on well with that. However, my mum recently started azathioprine for ulcerative colitis. Her disease has not responded to any other medications, except steroids, but this one has done the trick. She's had no side effects and a very good response.

    Wishing you the best of luck.
  • scatteredscattered Posts: 326
    edited 30. Nov -1, 00:00
    I was on azathioprine along with Humira, hydroxychloroquine and pred about 5 years ago. I think I was on that combo for about 2 years. I had very few side-effects from the AZA, but because the RA is a wiley beast we had to keep increasing the dose. When I got to the highest dose possible, my white cell count disappeared, which led to much panic and upset. Up until that point everything had been fine though. It might be worth a go.

    Good luck with it.
  • ichabod6ichabod6 Posts: 963
    edited 30. Nov -1, 00:00
    Four years ago I was taken off prednisolone statim and
    precribed azathioprine in its place. It has worked for and
    is also a prescribed medication for another blip in my life,
    crohns disease.
  • villiervillier Posts: 4,426
    edited 30. Nov -1, 00:00
    Thanks guys for your replies it is always a bit scary when going on to new meds as everyone is different, it is good though to hear about other peoples experiences. xx

    Ichabod sorry to hear about the crohns xx
    Smile a while and while you smile
    smile another smile and soon there
    will be miles and miles of smiles
    just because you smiled I wish your
    day is full of Smiles
  • stickywicketstickywicket Posts: 25,998 ✭✭✭
    edited 30. Nov -1, 00:00
    It is, indeed, scary, especially when we take a whole cocktail of meds. You might find some former threads if you put it into the little blue search facility under the actual search engine. Good luck with it, Marie.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • Mat48Mat48 Posts: 1,161
    edited 30. Nov -1, 00:00
    I've remembered something else about Azothioprine Marie. The connective tissue professor I saw last year for a second opinion said that if MTX didn't work out then it might be worth me trying this one as an alternative although it might not be enough for the arthritis side of things with me. He said it has a good track record for autoimmune skin and nerve symptoms. Mx
    If you get lemons, make lemonade
  • villiervillier Posts: 4,426
    edited 30. Nov -1, 00:00
    Thanks Sticky and Mat, I have done a search as Sticky suggested and have come across a lot of positive posts so looking good. xx
    Smile a while and while you smile
    smile another smile and soon there
    will be miles and miles of smiles
    just because you smiled I wish your
    day is full of Smiles
  • ichabod6ichabod6 Posts: 963
    edited 30. Nov -1, 00:00
    Thanks for that villier.
    Just one more blip in life's basinful.
    And for every blip there is a handful of goodies.
  • As5567As5567 Posts: 665
    edited 30. Nov -1, 00:00
    I took this many years ago, sadly for me once the dose was increased towards the higher end of the scale I had an allergic reaction twice, the first time my GP treated it as swine flu and gave me tami flu! Other than that I had no side effects at all while building up the dose and it was actually one of the few DMARD's that I began to feel better on which was also shown in my blood for a couple of weeks after discontinuing the medication.

    I feel your frustration with the pred, I've been on it myself now for almost 9 months. It was only ever meant to be a very short term thing. But like yourself as soon as I begin to get anywhere with lowering the dose things get bad. If only pred didn't come with all the nasty side effects and long term risks it would be a wonder drug! I hope you get on good with your new drug and can hopefully slowly come off the pred eventually. I'm currently on 10MG and that will probably take me 3-4 months to reduce to 0 once I'm stable enough to reduce the dose.
  • LignumVitaeLignumVitae Posts: 1,972
    edited 30. Nov -1, 00:00
    I've never used it but I do know that azathiprine is widely used for skin autoimmune diseases like eczema. Good luck lovely lady, I hope if you get it that it works for you and helps you reduce the steroids (((((())))))
    Hey little fighter, things will get brighter
  • theresaktheresak Posts: 1,998
    edited 30. Nov -1, 00:00
    Hi Villier,

    I think this is about the only DMARD they didn`t try me on, so can`t advise, but I wish you the very best of luck with it and hope it works for you.
  • villiervillier Posts: 4,426
    edited 30. Nov -1, 00:00
    Thanks all, still waiting on the Neurologist getting back to me she was going to speak to someone from Rheumatology first as I seem to have slipped through the net regarding a rheumatology appointment, I believe I am now in the system after five months. xx

    As5567 that is a shame you had the reaction to Azathioprine when it had worked for you so well.
    Smile a while and while you smile
    smile another smile and soon there
    will be miles and miles of smiles
    just because you smiled I wish your
    day is full of Smiles
  • barbara12barbara12 Posts: 20,942 ✭✭
    edited 30. Nov -1, 00:00
    Hello Marie
    Sorry I cant help but there are some positive on here so you concentrate on them, and I really wish you well with the meds..please keep us updated..x
    Love
    Barbara
Sign In or Register to comment.